Have you read the Philippine Journal of Ophthalmology January - June 2011 issue?









Rapid visual recovery after inadvertent embolization of retinal arterioles with triamcinolone acetonide

  • Ellen N. Yu, MD1, 3
    Harvey S. Uy, MD1-2

    1Asian Eye Institute Makati, Philippines
    2Department of Ophthalmology and Visual Sciences
    Sentro Oftalmologico Jose Rizal University of the Philippines-
    Philippine General Hospital Manila, Philippines
    3St. Luke's Medical Center
    Quezon City, Philippines

ABSTRACT

Objective

To describe a case of acute visual loss due to retinal arteriolar embolization caused by transeptal triamcinolone-acetonide injection, with rapid visual recovery following immediate intervention.

Methods

This is a case report.

Results

A 39-year-old female developed loss of vision (no light perception) after transeptal triamcinolone-acetonide injection. Examination revealed yellowish, particulate emboli within the retinal arterioles. Strategies to relieve the obstructed vessel (anterior-chamber paracentesis, intraocular-pressurelowering medications, and ocular massage) were immediately performed. Full recovery of vision occurred within 24 hours.

Conclusion

Retinal vascular embolization should be suspected when there is loss of vision after corticosteroid injection. Immediate ocular decompression may lead to rapid improvement and favorable visual outcomes.